Missouri, 2004

Damaging Wind in Missouri, August 20, 2004

August 20, 2004 · NWS SGF · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 20, 1:49 PM CST, 3 hours 56 minutes earlier.

Area forecast discussion, Aug 20, 1:49 PM CST, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
249 PM CDT FRI AUG 20 2004

.DISCUSSION...
PRIMARY FORECAST CHALLENGE IS CHANCE FOR FOG TONIGHT.  WATER VAPOR
LOOP SHOWS ELONGATED TROUGH FROM IOWA SWWD INTO TEXAS PANHANDLE
WHERE DISCRETE VORT MAX NOTED. LARGE BANK OF LOW LEVEL RH CONTINUES
AHEAD OF THIS FEATURE OVER ALL OF CWA WITH LOW CIGS IN MUCH OF THE
AREA. SURFACE VISIBILITIES HAVE IMPROVED, BUT CONCERN IS FOR STRATUS
BUILD DOWN TONIGHT. WEAK SURFACE PRESSURE GRADIENT AND APPROACHING
SHORTWAVE WITH NEUTRAL VV TO WEAK UVV SHOULD KEEP LOWEST SEVERAL
THOUSAND FEET NEARLY SATURATED INTO MID MORNING. UPS RESEARCH PAPER
ON STRATUS BUILD DOWN SUGGESTS THAT IF SOIL TEMP MINUS CROSSOVER
TEMP (MINIMUM DEWPOINT TEMP) IS 5 F OR GREATER, THEN UPWARD LONGWAVE
RADIATION SHOULD KEEP NEAR SURFACE FROM BEING CHILLED ENOUGH FOR
STRATUS BUILD DOWN. LATEST SOIL TEMPS FROM MT. VERNON AG SITE AT 2
INCHES ARE NEAR 70 F, AND AROUND 73 AT 4 INCHES. CROSSOVER TEMP SO
FAR THIS AFTERNOON OF 64 SHOULD PRECLUDE STRATUS FROM REACHING THE
GROUND TONIGHT. DRIZZLE/OCCASIONAL SPRINKLES AND LIGHT FOG WILL
LIKELY TAKE VIS DOWN TO 1 TO 3SM, BUT THINK DENSE FOG (STRATUS AT
GROUND LEVEL) IS UNLIKELY. CIGS WILL LIKELY BE NEAR 100 FEET AT BEST
THOUGH.

ETA LOW LEVEL RH PROGS SHOW LOW STRATUS WILL BE SLOW TO LIFT
TOMORROW MORNING BUT SOME PARTIAL CLEARING IS EXPECTED BY AFTERNOON
IN ALL BUT THE SERN THIRD OF THE CWA. THIS COULD KEEP MAX TEMPS
THERE A FEW DEGREES COOLER THAN AREAS TO THE WEST.

NEXT SHORTWAVE APPROACHES SUNDAY NIGHT INTO MONDAY, AND GFS, ETA,
AND ECMWF ALL NOW RESOLVE THIS FEATURE FAIRLY WELL. HAVE UPPED POPS
A BIT TO CHANCE CATAGORY.

MID LEVEL PATTERN SHIFT STILL ON TRACK FOR THE LAST HALF OF THE
UPCOMING WORK WEEK. BOTH ECMWF AND GFS SOLUTIONS SHOW 1000 TO 500 MB
THICKNESSES INCREASING TO NEAR 5800 GPM IN WESTERN CWA BY TUESDAY
AFTERNOON, THEN SPREADING EASTWARD INTO FRIDAY. IT REMAINS TO BE
SEEN HOW PROGRESSIVE THE WRN US TROUGH WILL BE INTO NEXT
WEEKEND.

BROWNING

&&

.AVIATION...
SEE DETAILS ABOVE.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.

WFO SGF
Hazardous weather outlook, Aug 20, 11:58 AM CST, 5 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1258 PM CDT FRI AUG 20 2004

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-211100-
BARRY MO-BARTON MO-BENTON MO-BOURBON KS-CAMDEN MO-CEDAR MO-
CHEROKEE KS-CHRISTIAN MO-CRAWFORD KS-DADE MO-DALLAS MO-DENT MO-
DOUGLAS MO-GREENE MO-HICKORY MO-HOWELL MO-JASPER MO-LACLEDE MO-
LAWRENCE MO-MARIES MO-MCDONALD MO-MILLER MO-MORGAN MO-NEWTON MO-
OREGON MO-OZARK MO-PHELPS MO-POLK MO-PULASKI MO-SHANNON MO-
ST. CLAIR MO-STONE MO-TANEY MO-TEXAS MO-VERNON MO-WEBSTER MO-
WRIGHT MO-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS
1258 PM CDT FRI AUG 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

  SCATTERED THUNDERSTORMS ARE POSSIBLE SUNDAY NIGHT INTO MONDAY
  WITH THE PASSAGE OF AN UPPER LEVEL DISTURBANCE.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

BROWNING

The radar

The St Louis radar (KLSX), 126 km away, was scanning. The volume nearest the first event began at 23:45 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Phelps

When
August 20, 5:45 PM CST
Where
Phelps County, Rolla
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.950, -91.767

Severe thunderstorm wind gusts downed numerous trees in the city of Rolla.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2004Every state in 2004This day in weather historyWarnings in Missouri, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5415729.